California, 2018

Hail and Winter Weather in California, January 18 to 22, 2018

January 18 to 22, 2018 · NWS EKA · 6 events in 4 counties and zones

An upper-level storm system moved inland across northwest California, resulting in high elevation snow and small hail along the coast. Continued moist onshore flow and cold air aloft yielded additional winter weather through the 22nd.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

An upper-level storm system moved inland across northwest California, resulting in high elevation snow and small hail along the coast. Continued moist onshore flow and cold air aloft yielded additional winter weather through the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Jan 18, 2:58 PM PST, 3 hours 3 minutes earlier.

Area forecast discussion, Jan 18, 2:58 PM PST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
258 PM PST Thu Jan 18 2018

.SYNOPSIS...Showers will persist across the region through Friday.
These showers combined with cold air aloft will yield mountain
snow and possibly coastal hail. A brief period of drier weather
is expected to occur during Saturday, followed by another round of
rain on Sunday.

&&

.DISCUSSION...Showers and a few thunderstorms are moving onshore
this afternoon. Snow levels are currently around 4,000 feet.
These are expected to become more vigorous tonight when the colder
air aloft moves overhead tonight in Friday morning. Instability
is not very impressive, but mid level lapse rates are over 8C/KM
and H500 MB temps are around -34C north of Cape Mendocino. This
should bring fairly widespread small hail starting this evening.
This is starting in Crescent City first and Spreading south
through the night and into Friday morning. Snow levels tonight are
expected to drop to around 2,000 to 2,500 feet tonight. Snow
accumulations of 3 to 6 inches are possible above 3,000 feet.
Locally higher amounts possible in the heavier showers.

Friday afternoon showers will diminish, especially over the inland
areas. They may linger a bit longer than currently expected as
the flow remains onshore. Saturday any lingering showers should
taper off as a brief period of high pressure builds into the
region. This is fairly weak so skies may not clear out very much.

Sunday the next cold front moves into the region. Models are
struggling with the strength of this system. The 12Z GFS pushes the
main energy farther south and keeps area north of Cape Mendocino
much drier. The 12Z ECMWF is similar to previous runs and much
wetter. Both models show the potential for low elevation snow in
Trinity with higher levels closer to the coast. The cold air in
place from Saturday night combined with some upslope flow on
Sunday may keep them around 2,000 or 2,500 feet for this event.

Monday showers look to end quickly as both models push the systems
out of the area. Tuesday the next system is expected to bring rain
and snow to the area. Some of the models are showing an extended
period of wet weather as the boundary stalls over us on Tuesday
through early Wednesday. Late Wednesday the upper level trough
moves over the area and snow levels will fall as the cold air
moves in and showers prevail. MKK

&&

.AVIATION...Rain and Convective Post Frontal weather disturbances
(shortwaves) will continue to rotate into NWRN California through
Friday as the associated Upper Level Trough swings over the
region. By late Friday afternoon, shower activity should start
tapering. The CEC, ACV and UKI air terminals can expect
fluctuating VFR-IFR conditions through the period...and especially
through this evening. ACV and CEC terminals can particularly
expect multiple flight hazards including:
lower CiGS/VIS, mod-heavy SHRA, occasional TSRAGS (small hail),
lightning and convective wind gust.

&&

.MARINE...The very large westerly swell peaked around 4am this
morning with most buoys reporting significant wave heights of 28
feet around 18 seconds. This afternoon the swell is still being
measured at 19-24 feet around 17 seconds at our coastal buoys.
This swell will continue to very gradually decay over the next few
days. Southerly winds have also continued to decrease this
afternoon. This very large swell has also created very hazardous
conditions for traversing the Humboldt Bay entrance. Due to these
hazardous conditions the USCG has closed the entrances to
Humboldt Bay, as well as Crescent City and Noyo Harbors at 1pm.
These entrances will remain closed until conditions improve. Winds
are still southerly at most locations however, they should begin
to turn more westerly and eventually northwesterly as we go
through the evening and Friday.

Sunday, winds and seas will yet again increase as another system
passes off to our north. Near gale to gale force winds will be
possible by Sunday morning and persist through early Monday morning.
These strong winds will also cause short period waves to increase on
Sunday. In addition to the short period waves, another large
westerly swell will begin to build across the waters beginning
Sunday morning. Conditions will gradually improve on Monday however
the sea state will remain elevated through early next week. /WCI

&&

.HIGH SURF...A significant westerly swell is currently impacting
our area and will gradually begin to diminish late tonight through
tomorrow. Buoys just offshore today have been reporting waves of
22 to 28 feet which have resulted in high surf conditions along
all west and northwest facing beaches. A high surf warning remains
in effect through 10 PM this evening. /WCI

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Warning until 10 PM PST this evening for CAZ101-103-
     104-109.

     Winter Weather Advisory from 7 PM this evening to 7 PM PST
     Friday for CAZ105>108.

     Winter Weather Advisory until 7 PM PST Friday for CAZ102.

NORTHWEST CALIFORNIA COASTAL WATERS...
CA...High Surf Warning until 10 PM PST this evening for CAZ101-103-
     104-109.

     Winter Weather Advisory from 7 PM this evening to 7 PM PST
     Friday for CAZ105>108.

     Winter Weather Advisory until 7 PM PST Friday for CAZ102.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Hazardous Seas Warning until 10 AM PST Saturday
     for PZZ450-455-470-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Jan 18, 2:54 PM PST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
254 PM PST Thu Jan 18 2018

CAZ102-192300-
Del Norte Interior-
254 PM PST Thu Jan 18 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM PST FRIDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Winter Weather Advisory is in effect this afternoon and tonight
for snow accumulations from 4 to 7 inches for elevations above 3000
feet.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Winter Weather Advisory is in effect through Friday evening for
snow accumulations from 4 to 7 inches for elevations above 3000 feet.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ105>108-192300-
Northern Humboldt Interior-Southern Humboldt Interior-
Northern Trinity-Southern Trinity-
254 PM PST Thu Jan 18 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM
PST FRIDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Winter Weather Advisory is in effect tonight for snow
accumulations from 2 to 5 inches for elevations above 3000 feet.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Winter Weather Advisory is in effect through Friday evening for
snow accumulations from 2 to 5 inches for elevations above 3000 feet.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-104-109-192300-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
254 PM PST Thu Jan 18 2018

...HIGH SURF WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A High Surf Warning is currently in effect.

Isolated thunderstorms are possible tonight, some of which could
produce accumulating hail on area roadways.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated thunderstorms are possible during Friday, some of which
could producing accumulating hail on area roadways.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110>113-192300-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
254 PM PST Thu Jan 18 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Snow levels will fall to 3000 feet tonight, resulting in light snow
accumulations across the high terrain of interior Mendocino county.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 18, 12:55 PM PST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1255 PM PST THU JAN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             2 WNW WESTHAVEN-MOONSTO 41.06N 124.14W
01/18/2018  M0.25 INCH       HUMBOLDT           CA   COCORAHS

            SHORT PERIOD OF SMALL HAIL. MOSTLY RICE SIZED WITH
            OCCASIONAL PEA SIZED HAIL FOR A FEW MINUTES.

&&

KIDWELL

The radar

The Eureka (Bunker Hill) radar (KBHX), 101 km away, was scanning. The volume nearest the first event began at 04:40 UTC.

Open the radar archive at this moment

Event by event

5 winter weather, 1 hail. Local standard time, as filed.

Winter Weather, Southern Trinity

When
January 18, 6:01 PM PST
Where
Southern Trinity forecast zone
Reported by
Public
Coordinates
40.651, -123.113 (the zone’s center; the record gives no point)

Two inches of snow reported along the east side of South Fork Mountain. Elevation was estimated to be 3500 feet on HWY 36.

Hail, Humboldt

When
January 18, 8:38 PM PST
Where
Humboldt County, 1.8 mi SW of Rosewood
Measured
0.25 in hail
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
40.751, -124.193

A driver lost control of their vehicle while encountering accumulating small hail on highway 101. Driver was injured and vehicle sustained damage after impacting a guard rail.

Winter Weather, Northern Humboldt Interior

When
January 19, 11:17 AM PST
Where
Northern Humboldt Interior forecast zone
Reported by
Law Enforcement
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

California Highway Patrol relayed a report of 3-4 inches of snow at the top of Bald Hills Road at an approximate elevation of 3000 feet.

Winter Weather, Northern Trinity

When
January 21, 5:18 PM PST
Where
Northern Trinity forecast zone
Reported by
Department of Highways

CALTRANS reported multiple vechicles spinning out on SR 299 between Junction City and Weaverville due to winter weather conditions. Highway was closed temporarily as a result.

Winter Weather, Northern Trinity

When
January 21, 7:20 PM PST
Where
Northern Trinity forecast zone
Reported by
Trained Spotter

Snow amout of 6 inches over a 17 hour period at an elevation of 2888 feet.

Winter Weather, Southern Trinity

When
January 22, 2:53 PM PST
Where
Southern Trinity forecast zone
Reported by
Public
Coordinates
40.651, -123.113 (the zone’s center; the record gives no point)

Spotter reported 2.31 inches of snow at an elevation of 2849 feet.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2018Every state in 2018This day in weather historyWarnings in California, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730620, 730621, 730622, 730623, 730624, 730625.